Texas, 2005

Damaging Winds in Texas, July 7, 2005

July 7, 2005 · NWS HGX · 6 events in 5 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 7, 11:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 7, 11:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1242 PM CDT THU JUL 7 2005

.UPDATE...
.AVIATION...SEVERAL CONCERNS THIS AFTERNOON. THINK CIGS WILL STAY
VFR FOR THE MOST PART. ETA DID NOT INITIALIZE WELL SO HAVE LEANED
TOWARD THE GFS...PROBLEM IS THE GFS GENERATES A LARGE MCS OVER THE
NORTHWESTERN ZONES AROUND 06Z. RUC AND TO A LESSER EXTENT THE ETA
LEND SOME SUPPORT TO THE GFS SOLN SO HAVE KEPT A PROB 30 FOR CLL
TAF. WILL KEEP LATE AFT/EVENING TSRA IN THE TAFS FOR IAH/HOU AS
NUMEROUS BOUNDARIES INTERACT. CLOUD COVER HAS LIMITED HEATING AND
THIS MAY LIMIT CONVECTIVE POTENTIAL. OUTFLOW BOUNDARIES WREAKING
HAVOC WITH WINDS BUT HAVE LEANED TOWARD SE WINDS REDEVELOPING. 43

LOOKS LIKE ANOTHER NORTH TEXAS MCS HEADED IN OUR GENERAL DIRECTION
THIS MORNING. EARLY MORNING SURFACE OBSERVATIONS CONTINUE TO SHOW
A VERY MOIST AIR MASS AHEAD OF THE SYSTEM AND VISIBLE IMAGERY
INDICATES PARTLY CLOUDY SKIES. THIS AREA SHOULD HEAT UP QUICKLY
THIS MORNING AND MIX OUT SOME OF THIS LOW LEVEL MOISTURE...AND WE
ARE LIKELY TO SEE INVERTED-V THERMODYNAMIC PROFILES ACROSS THE
INLAND REGIONS. WILL LOWER THE DEWPOINTS SLIGHTLY ACROSS THE
NORTHERN PARTS OF THE AREA TO ACCOUNT FOR MIXING. THIS WILL ALSO
LOWER THE HEAT INDEX VALUES SLIGHTLY TO BELOW ADVISORY CRITERIA.
THE COASTAL COUNTIES MAY HAVE A DIFFICULT TIME HEATING UP TO
ADVISORY CRITERIA DUE TO CLOUDS. HOWEVER...WE WONT GIVE UP ON
THEM JUST YET. WILL LEAVE THE HEAT ADVISORY IN PLACE JUST IN CASE
THE CLOUDS CLEAR OUT ENOUGH. DESPITE THE CLOUDS...THE 15Z
OBSERVATION AT GALVESTON SHOWS A HEAT INDEX OF 98...AND AT BAY
CITY 102.

THE ONLY OTHER CHANGES IN THE ZONES WILL BE TO UP THE POPS TO
CHANCE AREAWIDE AND TO MENTION SEVERE IN ALL BUT THE COASTAL
ZONES. 46

&&

.PREV DISCUSSION... (ISSUED 507 AM CDT THU JUL 7 2005)

DISCUSSION...
CURRENTLY...LARGE CLUSTER OF STORMS SPEWING OUT OF THE MOUTH OF THE
SABINE RIVER. FAIRLY STOUT WINDS COMPARED TO THE LAST FEW NIGHTS
PUMPING MOISTURE INTO THIS SYSTEM. ALSO LEADING TO MID 70 DEWPOINTS
RISING OVER THE COASTAL COUNTIES. REMAINS OF THE STATIONARY FRONT
DRAPED ACROSS THE REGION FROM AROUND WACO TO HUNTSVILLE TO JASPER.

AS THE FLOW WEAKENS A LITTLE IN THE WAKE OF THIS SYSTEMS DEPARTURE
WILL PROBABLY SEE MOISTURE POOL OVER THE AREA (ESPECIALLY NEAR THE
BOUNDARY) WHICH COMBINED WITH THE ABUNDANT INSOLATION SHOULD MAKE
FOR A HOT AND HUMID AFTERNOON. HEAT INDICES OF 103 TO 105 SHOULD
BE COMMON THIS AFTERNOON...THE SOUTHWESTERN 1/2 OF THE AREA COULD
SEE SOME 108 VALUES AND ALONG THE COAST COULD GET A FEW 110 DEGREE
READINGS...AND AFTER YESTERDAYS RECORD TEMPERATURES AND HIGH HEAT
INDICES WILL CONTINUE THE HEAT ADVISORY FOR THE COASTAL COUNTIES
THROUGH 7 PM. WITH MORE MIXING OCCURRING INLAND WILL PROBABLY ONLY
GET THE PEAK HEAT INDICES FOR AN HOUR OR TWO. MODIFIED ETA BUFR
SOUNDINGS SUPPORT STRONG GUSTY WINDS WITH ANY STORMS THAT FORM
BUT THINK THAT SPEEDS SHOULD BE LESS THAN 45 MPH DUE TO LESS
EVAPORATIVE COOLING...COURTESY OF THE HIGHER DEWPOINTS. MIGHT GET
CLOSE TO RECORDS AGAIN THIS AFTERNOON. NAM/GFS DO PROG ANOTHER
SHORT WAVE TO DROP SOUTH ALONG EASTERN PERIPHERY OF THE WESTERN
RIDGE AND MAY AGAIN ENHANCE RAIN CHANCES LATE THIS AFTERNOON OR
EVENING. HAVE PARED BACK POPS A LITTLE OVER THE COURSE OF THE
NEXT FEW DAYS. STRONGER VORT MAX DROPS SOUTH LATE SATURDAY BUT
IT MAY BE TOO FAR WEST.

HURRICANE DENNIS BEARING DOWN ON JAMAICA AND STILL FORECAST TO MOVE
INTO THE EASTERN GULF SATURDAY THEN ON TOWARD THE MOBILE BAY AREA
SUNDAY AFTERNOON. SWELLS FROM DENNIS MAY LEAD TO GREATER RUNUP ON
LOCAL BEACHES SATURDAY-MONDAY. OTHERWISE UNLESS MAJOR CHANGES OCCUR
THEN DENNISS REACH BE LIMITED TO AREAS EAST OF HERE. WILL STILL
CARRY CHANCE POPS MONDAY IN THE EAST SHOULD IT VEER A LITTLE FARTHER
WEST. DENNIS FORECAST TO TRACK NORTHWEST AFTER LANDFALL AND MAY
BRING SOME BETTER RAIN CHANCES TO THE EASTERN AREAS EARLY NEXT WEEK
WITH MOISTURE TRANSPORT GETTING STRONGER WITH THE SAME OR WARMER
AFTERNOON TEMPERATURES EXPECTED...AHH SUMMER

45

AVIATION...
VFR EXCEPT IN/NEAR ANY ISO TSRA. WEAK BOUNDARY STILL REMAINS IN
PLACE JUST N OF THE METRO AREA. UNTIL IT GRADUALLY WASHES OUT LATER
THIS EVENING IT COULD BE A FOCUS FOR PRECIP THRU THE PERIOD. LIKE
YDAY...FCST AFTERNOON SOUNDINGS DO SUPPORT DOWNBURSTS IN THE
STRONGER STORMS. PLANNING TO LEAVE MENTION OF PRECIP OUT OF THE 12Z
TAFS AND AMEND IF IT BECOMES NECESSARY. DIFFICULT WIND FCST ON TAP
AGAIN DUE TO WEAK PRESSURE GRADIENT IN PLACE. ONGOING TREND ALREADY
IN TAFS LOOK OK FOR NOW.  47

MARINE...
SWELLS ASSOCIATED FROM HURRICANE DENNIS SHOULD BEGIN REACHING THE
UPPER TEXAS COAST SUNDAY AFTERNOON...PEAKING SUN NIGHT AND
MONDAY...THEN DIMINISHING MONDAY NIGHT. SCA FLAGS LOOK LIKELY FOR AT
LEAST THE 20-60NM GROUP BY SUN NIGHT. ALL OF THIS OF COURSE IS
SUBJECT TO CHANGE DEPENDING ON THE EVENTUAL TRACK...SPEED AND
INTENSITY OF THE HURRICANE.  47

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...
HEAT ADVISORY FROM UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES...
      BRAZORIA...CHAMBERS...GALVESTON...JACKSON...AND MATAGORDA.
.GM...NONE.

&&
Hazardous weather outlook, Jul 7, 5:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT THU JUL 7 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-080300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
630 AM CDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

...HEAT ADVISORY IS IN EFFECT FOR THE COASTAL COUNTIES TIL 7 PM...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY. A FEW STORM THIS AFTERNOON DURING PEAK HEATING MAY BE STRONG
ENOUGH PRODUCE MICROBURST WINDS 30 TO 45 MPH BUT SHOULD BE VERY
ISOLATED IN NATURE. RAINFALL TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE
IN THESE STRONGER STORMS.

IN ADDITION...A HEAT ADVISORY IS IN EFFECT FOR THE COASTAL
COUNTIES OF BRAZORIA...CHAMBERS...GALVESTON...JACKSON...AND MATAGORDA
THROUGH 7 PM. NEAR RECORD HIGH TEMPERATURES COMBINED WITH HIGH
RELATIVE HUMIDITY VALUES WILL CREATE HEAT INDEX VALUES OF 105 TO 111
DEGREES ACROSS THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 59 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazoria

When
July 7, 12:00 PM CST
Where
Brazoria County, Clute
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
29.017, -95.400

Storage building roof ripped off and blown over a neighboring row of storage units. The roof landed near another building.

Thunderstorm Wind, Houston

When
July 7, 12:00 PM CST
Where
Houston County, Grapeland
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -95.467

Roof damage.

Thunderstorm Wind, Matagorda

When
July 7, 1:50 PM CST
Where
Matagorda County, Markham
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
28.950, -96.067

A couple of vehicle awnings blown down.

Thunderstorm Wind, Matagorda

When
July 7, 1:57 PM CST
Where
Matagorda County, Bay City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.983, -95.950

No damage reported.

Thunderstorm Wind, Liberty

When
July 7, 4:44 PM CST
Where
Liberty County, Hardin
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
LAW ENFORCEMENT
Coordinates
30.150, -94.733

Trees and power lines down.

Thunderstorm Wind, Harris

When
July 7, 5:44 PM CST
Where
Harris County, Pasadena
Measured
55 kt (63 mph) estimated gust
Property damage
$14,000
Reported by
EMERGENCY MANAGER
Coordinates
29.700, -95.200

Power lines down in west Pasadena.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458686, 5458687, 5458688, 5458689, 5458690, 5458691.